[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News and Perspectives
December 24 2008

FDA: Epilepsy Drugs May Carry Skin Risks for Asians

JAMA. 2008;300(24):2845. doi:10.1001/jama.2008.890

Asian patients who receive phenytoin or fosphenytoin (a phenytoin prodrug that is intended for parenteral administration) for epilepsy may be at risk of developing serious skin reactions, such as Stevens-Johnson syndrome or toxic epidermal necrolysis, warned the US Food and Drug Administration (FDA) in late November.

The warning is based on preliminary data from an ongoing investigation (http://www.fda.gov/cder/drug/infopage/phenytoin_fosphenytoin/default.htm). Previously, the FDA had cautioned that another antiepileptic drug, carbamazepine, posed a similar risk for Asian patients.

First Page Preview View Large
First page PDF preview
First page PDF preview
×